JME Question

Posted by cwalt6252 @cwalt6252, Jan 19 8:08pm

My daughter was diagnosed with JME in 2018, she was 15. She is currently taking 350 mg of Lamotrigine twice a day. She has started jerking (arms and hands), not for sure what is the cause or how to fix it. Any suggestions?

Liked by Leonard

My daughter was diagnosed with JME when she was 15. She started having jerks way before her breakthrough seizure. We didn’t know about the jerks until her 2nd seizure/JME diagnosis. She is on 1500 mg of Keppra XR twice daily and 500 mg of LamotrigineXR (due to birth control) daily 200mg AM & 300 mg PM. She is now 20. My advice would be talk to her neurologist and explain what you are seeing.

Liked by Leonard

REPLY

Hello @cwalt6252 and welcome to Mayo Clinic Connect. I understand you are looking to connect with others who have experience with JME to help you better understand your daughter's recent and new jerking symptom.

I can see that @kerivb has already joined the discussion and shared he experience with her daughter and would also like to include members @jakedduck1 @lpate to see if they might be able to provide some additional information based on their experience.

Have you reached out to her doctor to share this change?

Liked by Leonard

REPLY

Thank you for replying. We have spoken to the doctor about it November and he increased her meds. The jerking has started again but we haven’t reached out the doctor yet. I wanted to see if this is normal or if I should reach out to the doctor. We are still new to all of this. Thanks.

Liked by Leonard

REPLY

It could very well be that the Lamotrigine isn’t at the right level in her body. Has she had blood work lately? If not ask for a Lamotrigine level, that where my daughters doctor always starts. Hope this helps!!! As your daughters body hormones adjust so does the chemistry in her body which maybe that the level it was at is not the right level anymore.

Liked by Leonard, cwalt6252

REPLY

@cwalt6252
Welcome to Mayo Clinic Connect.
I'm sorry to learn of your daughter's Juvenile Myoclonic Epilepsy diagnosis. Epilepsy can be a challenge. I've had it for 54 years. May I ask how long she's been having seizures and what types of seizures?
I assume your daughter has been through the usual tests for Epilepsy, Blood, MRI & EEG. Were those tests normal? Brain lessons are often a cause of Myoclonicic jerks, hopefully her MRI was clear.
You might ask the Neurologist about an adjunctive medication, Valproic acid and/or Keppra as possible treatments. Like Lactimal they too are Broad Spectrum Anticonvulsants.
I would venture to say that sleep deprivation and fatigue can be causes of Myoclonic activity as well as a trigger for other seizures. What time of the day is she having the Myoclonic jerks?
Stress also can increase the likelihood of seizures as well as Anxiety and/or Depression. Also, Anxiety and/Depression can decrease the effectiveness of seizure medications in some studies.
Although this may not be common, in a study from Stanford University Medical Center, and other researchers also found this to be true, a person should not change from a Brand to a Generic drug or vs versa. Additionally, the same medication manufacturer should always be used. I am very susceptible to this. Sometimes a person does better on an extended-release version of their medicine since the serum level in the blood remains more stable.
I wish your family the very best.
Take care,
Jake

REPLY
Please login or register to post a reply.